Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 6:43 PM CDT for Trego County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- May 28, 2018, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:50 PM CDT | HAIL 1.75 | 3 Nw Trego Center, KS | |
| May 28, 7:00 PM CDT | TSTM WND DMG | 3 W Wakeeney, KS | PUBLIC REPORTED SEVERAL SEMIS WERE OVERTURNED 3 MILES WEST OF WAKEENEY ON I-70. |
| May 28, 7:00 PM CDT | TSTM WND DMG | Wakeeney, KS | SEVEREAL SEMIS BLOWN OVER JUST WEST OF WAKEENEY. |
| May 28, 7:40 PM CDT | TSTM WND DMG | 3 W Wakeeney, KS | PUBLIC REPORTED SEVERAL SEMIS WERE OVERTURNED 3 MILES WEST OF WAKEENEY ON I-70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
236
WUUS53 KDDC 282343
SVRDDC
KSC195-290030-
/O.NEW.KDDC.SV.W.0129.180528T2343Z-180529T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
643 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Trego County in west central Kansas...
* Until 730 PM CDT
* At 643 PM CDT, a severe thunderstorm was located 4 miles northwest
of Trego Center, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wakeeney, Ogallah, Trego Center and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3887 9960 3881 9996 3896 10007 3913 9982
3913 9961
TIME...MOT...LOC 2343Z 232DEG 30KT 3893 9994
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
476
WWUS53 KDDC 282345
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
645 PM CDT MON MAY 28 2018
KSC195-290030-
/O.CON.KDDC.SV.W.0129.000000T0000Z-180529T0030Z/
Trego KS-
645 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL TREGO COUNTY...
At 645 PM CDT, a severe thunderstorm was located 4 miles north of
Trego Center, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah, Trego Center and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3887 9960 3881 9996 3896 10007 3913 9982
3913 9961
TIME...MOT...LOC 2345Z 232DEG 30KT 3894 9992
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN067
WWUS53 KDDC 290024
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT MON MAY 28 2018
KSC195-290034-
/O.EXP.KDDC.SV.W.0129.000000T0000Z-180529T0030Z/
Trego KS-
724 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO COUNTY WILL
EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3887 9960 3881 9996 3896 10007 3913 9982
3913 9961
TIME...MOT...LOC 0024Z 232DEG 30KT 3914 9960
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 28, 2:34 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 234 PM CDT Mon May 28 2018 ...Updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 6:09 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT MON MAY 28 2018
KSZ084-290015-
Morton KS-
609 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 715 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Elkhart, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Richfield and Wilburton.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3722 10204 3733 10203 3730 10161 3700 10168
3699 10204
TIME...MOT...LOC 2309Z 196DEG 19KT 3705 10190
TATROLocal storm report, May 28, 6:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
05/28/2018 E1.00 INCH GRANT KS NWS EMPLOYEE
&&Local storm report, May 28, 6:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 3 NNW ULYSSES 37.61N 101.38W
05/28/2018 E1.00 INCH GRANT KS PUBLIC
&&Local storm report, May 28, 6:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST 4 SSE LAKIN 37.89N 101.23W
05/28/2018 M63 MPH KEARNY KS MESONET
&&Local storm report, May 28, 6:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 NNW ULYSSES 37.64N 101.37W
05/28/2018 E1.00 INCH GRANT KS PUBLIC
&&Local storm report, May 28, 6:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 9 NW FETERITA 37.26N 101.59W
05/28/2018 E1.75 INCH MORTON KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| May 28, 3:36 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| May 28, 4:23 PM CDT | Special Weather Statement | DDC | Grant, Morton | 52 min |
| May 28, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 23 min |
| May 28, 4:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 28, 4:40 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 18 min |
| May 28, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| May 28, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 54 min |
| May 28, 5:07 PM CDT | Special Weather Statement | DDC | Trego | 53 min |
| May 28, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
| May 28, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Stanton, Stevens | 63 min |
| May 28, 5:29 PM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 67 min |
| May 28, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| May 28, 5:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 17 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| May 28, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| May 28, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| May 28, 6:20 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 53 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 59 min |
| May 28, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 27 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 60 min |
| May 28, 6:54 PM CDT | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 36 min |
| May 28, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.